Wednesday, December 24, 2008

Got my Solu-Medrol Cherry popped.

So I was at work yesterday when this crazy ass headache crept up behind my eyes and my vision started to go all blurry like I couldn't keep things in focus. My left eye started to hurt and I just had the weirdest feeling. So on my lunch break I decided to run across the street to my neuro's office just in case. I really thought these feelings could be more likely related to an oncoming migraine rather than optic neuritis but I was freaked so I went. He didn't see anythig when he looked in my eyes, and agreed it could just be a migraine but decided he'd rather be safe than sorry and gave me a round of IV Solu-Medrol in the office. He sent me home with a week's worth of PO Medrol too.

Lemme start by saying thanks to all the bloggers who have posted abut the myriad side effects of steroids. At least I was warned that I would feel like a maniac. There were however, still some surprises in store for me. First I was shocked by how quickly and how much better I felt by the end of the infusion. Unfortunately I was also surprised by the gawd awful taste in my mouth and further by the fact that the taste hasn't gone away. Everything tastes like sweaty hairy ass right now and the only exception I found is sweet tea. This seems related to the paradoxical situation with food in general. I want to eat every thing in sight until I taste it and then I never want to eat again. I feel plain odd and fidgety and paranoid, but at least I have the energy to do all the Xmas Eve cleaning and cooking. The cooking's extra challenging today since I use recipes really just as suggestions and usually season to taste, and I'm making a traditional Italian Christmas Eve fish dinner for 12. Hope it tastes good to all my husband's Italian relatives, 'cause how the hell would I know?

Mostly I'm surprised that I'm having these issues at all. My husband says it's naive of me, but I really thought I could skate throught the 3 month wash out period with no meds before I start the Fingolimod trial without any detriment. Last night though I was laying in bed when someone snuck under the covers and locked my left arm in an invisible vice. I admit I panicked a little. I couldn't move my left wrist or hand at all, and there was an intense crushing sensation in my forearm. I got up and took the next dose of Medrol and it felt better this morning, but still not right. All the left sided ataxia from my last relapse had seemed to go away a few weeks ago so I don't know if this is NEW or OLD. Grrrr. Very frustrating.

On top of feeling creeped out and bizzaro, my neck and joints are hurting and I'm gonna blame it on the drugs and the MS because it's a beautiful 78 degree Xmas Eve here in Florida. I finally feel a little Christmas-y though at least so it's back to the holiday chaos now.

5 comments:

TickledPink said...

Wasn't it just GORGEOUS today in FL?? I'm up by Jacksonville, btw.

Sorry to hear you had to have the solumedrol! It sure ain't no picnic.

A couple pointers you may not know that might help. (seasoned steroid user here)...

Decrease your salt intake to the bare minimum. Steroids make you retain water. If that taste in your mouth is salty, chances are your sodium level is high. Be SURE to drink a LOT of water while on the 'roids. It helps wash them out.

Enjoy the energy burst they give you. After my first time they never did that again. My old man was bummed that the house wasn't going to be spic and span every subsequent dose. Nothing like the first time.

And lastly, welcome to Fingo Land where the Fingo Heads roam wild and free.

I've been in the trial since Aug. '07 and haven't had a relapse yet.

It's the good stuff. :-)

BRAINCHEESE said...

I should NOT find such humor in your post title...really. I think it's probably so wrong of me on sooo many levels! But (I do).

Hard candy to suck on sometimes does the trick for metal "sweaty ass mouth" as you call it. But beyond that, just enjoy the mania...until the people in the white coats start following you around.

Merry whatever you are celebrating.

Linda D. in seattle

(How frickin' funny...the word verification for this comment is "chests"...and since I feel as if I am coughing up a LUNG right now due to bronchitis, I'll take that as a "sign")

Bubbie said...

Funny title!
Optic neuritis is no fun. I just went thru it and opted out of the 3 day drip. Couldn't drive, read or see, then went 3 more days wearing shades day and night.Looked like a junkie, cuz I had the itchies too :) Probably best that you head it off at the pass.

LISA EMRICH said...

Hope you're feeling much better now. Optic neuritis is absolutely NO FUN. (I've experienced it at least three times.)

Those steroids are some powerful medicine. Good and bad, but necessary.

Wishing you Health and Happiness in the New Year.

Anne said...

Hey, my name's Anne. I have MS too.

I definitely get that weird metallic taste in my mouth every time I get steroids. For like 12-24 hours. And the muscle aching.

I start Tysabri next month, which is a little scary to me, so I'll be interested in how the Fingolimod trial goes. It would be so nice to just take a pill.

I hope it works quickly for you too. Attacks are the pits.